Spontaneous conversion of atrial fibrillation caused by severe hyperkalemia: A case report

Citation metadata

Date: Apr. 2018
From: Medicine(Vol. 97, Issue 15)
Publisher: Lippincott Williams & Wilkins, WK Health
Document Type: Article
Length: 210 words

Document controls

Main content

Abstract :

Byline: Lihua Yan, Department of Thoracic and Cardiovascular Surgery, Nantong First People's Hospital, the Second Affiliated Hospital of Nantong University, Nantong; Tingbo Jiang, Department of Cardiology, the First Affiliated Hospital of Soochow University, Suzhou, Jiangsu, P.R. China.; Xiangjun Yang, Department of Cardiology, the First Affiliated Hospital of Soochow University, Suzhou, Jiangsu, P.R. China.; Mingzhu Xu, Department of Cardiology, the First Affiliated Hospital of Soochow University, Suzhou, Jiangsu, P.R. China. Abstract RATIONALE:: Hyperkalemia is a life-threatening electrolyte disturbance which could lead to arrhythmias and potentially death. PATIENT CONCERNS:: An 82-year-old male patient who presented typical electrocardiographic indications of hyperkalemia, including the absence of P waves, prolongation of QRS complex, sinoventricular conduction, bradyarrhythmia and tall peaked T waves. He developed a rare self-defibrillation of atrial fibrillation to sinus rhythm due to hyperkalemia. Besides, he developed secondary thrombosis caused by abrupt termination of atrial fibrillation. DIAGNOSES:: This patient was diagnosed with hyperkalemia, hypertension, and AF. INTERVENTIONS:: He was treated with an intravenous infusion of calcium gluconate, insulin and dextrose, an oral kayexalate, and emergency hemodialysis. OUTCOMES:: The patient was managed effectively and discharged with stable status. LESSONS:: Hyperkalemia could induce malignant arrhythmia with high mortality. Thus we suggested more attention be paid to monitoring electrolyte disorders and maintaining anticoagulation treatments to avoid thromboembolism.

Source Citation

Source Citation   

Gale Document Number: GALE|A543132450